Wildfire, Lynn
- When
- April 13, 2:00 PM CST to 8:30 PM CST
- Where
- Lynn forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
A powerful upper level storm system which brought isolated high wind gusts to the area on the 12th departed the area on the 13th but still was able to bring strong but non-severe winds on the 13th. These winds came in the wake of a cold front which moved through early in the morning of the 13th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful upper level storm system which brought isolated high wind gusts to the area on the 12th departed the area on the 13th but still was able to bring strong but non-severe winds on the 13th. These winds came in the wake of a cold front which moved through early in the morning of the 13th. Although temperatures were close to seasonal averages on the 13th behind this cold front, extremely dry air advected into the region with widespread dew points below 0 degrees Fahrenheit. This led to relative humidity values at or below three percent along with gusty northwesterly winds. A wildfire in Lynn County, named the Side Oats Fire, started several miles to the southwest of Tahoka (Lynn County). The wildfire burned a total estimated 1477 acres before being fully contained by the Texas Forest Service on the evening of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 1:42 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 242 PM CDT Wed Apr 13 2022 .SHORT TERM... A cooler, very dry airmass has settled in behind the front that passed south of our area overnight. A progressive upper level shortwave axis that traversed our CWA west to east late this morning into the early afternoon can be seen exiting the Rolling Plains to the east at this hour (2pm CDT). We've seen periods of gusty winds especially in the wake of the upper trough axis with Reese Center mesonet site gusting to 56mph at 1:15pm CDT. Dewpoints are in the single +/- on the Caprock with numerous locations along the NM/TX state line currently at -6F. There won't be much in the way of RH recovery overnight, as the dry airmass persists over the region under flattening zonal flow aloft tomorrow. With the dry airmass and easing winds overnight, we'll see temps pleasantly cool, into the 30s and low 40s by sunrise tomorrow. Tomorrow will be warmer, with only slightly higher dewpoints, thus RH values will still be very low across our FA. Southwest surface winds will be breezy at times, but holding off on issuing a Fire Weather Watch/Red Flag Warning for the time being. .LONG TERM... Low amplitude westerly flow Friday & Saturday will back slightly in advance of an impulse skirting through late in the weekend. A weak cold front oozing south from the Texas Panhandle appears likely to surge southward early Saturday keeping most of the area in cooler northeast to southeast low level flow. Low level southwest flow should recover early Sunday and a warmer day is expected, but some solutions were also indicating another minor cool surge trying to sag southward early Sunday though most delay until Sunday night and Monday. Anyway, we have some timing differences among surface solutions needing resolution so we have uncertainties with the day-to-day forecast highs by late in the weekend. Another low amplitude impulse will pass late Tuesday and this one gets our interest since GFS and ECMWF are indicating shallow moisture return and isentropic upglide and maybe a few light showers early Tuesday. We are not quite ready to introduce showers in the forecast given this has not been a consistent enough feature. Regardless, drier flow should take back over by Tuesday afternoon along with warmer and breezier. Wednesday also unclear on the forecast details, but blends are favoring warm and dry. Another model moisture increase looms late next week, that we also are dubious on but that is still days 8 and 9 so we have time to slice and dice before making actual decisions. Overall forecast confidence in day-to-day details is lower than normal. RMcQueen && .FIRE WEATHER... Red Flag Warning for our entire area remains in place until 9 PM CDT tonight. The magnitude of the sustained northwest surface winds have fortunately underperformed somewhat for today but we've still seen gusts into the 40/50 MPH range late this morning and afternoon. Southwest surface winds are expected to be breezy at times tomorrow with warmer temperatures, along with the very dry airmass remaining in place. Have decided to hold off on issuing any fire weather products for tomorrow attm, given the marginal wind speeds. Friday is next day with wind speeds supportive of low critical fire weather conditions along with warmer and dry weather. Uncertainties in day-to-day details lowers certainties beyond. But pattern remains supportive of at least a few more periods of elevated to critical fire weather late weekend into the middle of next week. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for TXZ021>044. && 55/05
Hazardous Weather Outlook National Weather Service Lubbock TX 1115 AM CDT Wed Apr 13 2022 TXZ021>044-141615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1115 AM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Critical fire weather conditions are anticipated across the Caprock and Rolling Plains for the remainder of this afternoon and evening, and a Red Flag Warning remains in effect across the entire area until 9 PM CDT. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Warm, dry, and breezy conditions will persist Thursday through early next week, with elevated to critical fire conditions possible across portions of the Caprock and Rolling Plains during this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010460.